Chemotherapy Part 3
How does nausea and vomiting compare between chemotherapy and radiation?
Chemotherapy is associated with more nausea and vomiting than radiation therapy. This is because chemotherapy drugs target rapidly dividing cells in the body, including those in the digestive system, which can lead to gastrointestinal side effects. Radiation therapy, on the other hand, primarily targets the cancer cells within a specific area of the body. Radiation is less likely to cause severe nausea and vomiting as compared to chemotherapy. However, if radiation treatment is focused on the gastrointestinal region, it may lead to symptoms such as nausea, vomiting, and diarrhoea.
Reasons for nausea and vomiting during chemotherapy
Chemotherapy is the most used cancer treatment and involves administering drugs that target and kill rapidly dividing cancer cells. However, chemotherapy drugs also affect healthy cells in the body, including those in the digestive system, leading to various side effects. One of the most common side effects of chemotherapy is nausea and vomiting,
Chemotherapy-induced nausea and vomiting (CINV) is caused by the release of certain chemicals in the body, such as serotonin and dopamine, in response to chemotherapy drugs. These chemicals stimulate the parts of the brain responsible for controlling nausea and vomiting.
According to a study published in the Irish Medical Journal, up to 70% of cancer patients reported experiencing CINV during their treatment. This high rate is due to several factors, including the type and dosage of chemotherapy drugs used, the age and gender of the patient, and their previous experience with the treatment.
The type of chemotherapy drug used is a significant factor in determining the severity and frequency of CINV. Some chemotherapy drugs are more likely to cause nausea and vomiting than others. For example, the drug cisplatin is highly emetogenic, meaning that it causes significant nausea and vomiting in most patients. Other drugs, such as carboplatin and paclitaxel, are less emetogenic, but can still cause these symptoms in some patients.
The dosage of chemotherapy drugs is also an important factor in determining the risk of CINV. Higher doses of chemotherapy drugs are more likely to cause severe nausea and vomiting. However, reducing the dosage of chemotherapy drugs can also affect their effectiveness in treating cancer, so finding the right balance is crucial.
The age and gender of the patient are also significant factors in determining the risk of CINV. Women are generally more likely to experience CINV than men, and younger patients are more susceptible than older patients. This may be because women have higher levels of hormones that can trigger nausea and vomiting, and young people have more sensitive digestive systems.
To be continued… next week I discuss drugs to counteract nausea and vomiting during chemotherapy.